Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 3, NWS Springfield, MO

April 3, 1999Christian County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 3, 1999, 2:41 PM CST for Christian County, Missouri. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 1999, 2:41 PM CST (20:41 UTC)
Expired
Apr 3, 1999, 3:40 PM CST
In force
59 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Christian County, MO

The radar

The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 2:54 PM CSTThunderstorm WindChestnutridge, MO
Apr 3, 2:58 PM CSTThunderstorm Wind 52Sparta, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSGF 032042 RRA
TORSGF
MOC043-032140-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CST SAT APR 3 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 340 PM CST

* AT 240 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15 MILES
  NORTH OF BRANSON NEAR WALNUT SHADE.  THIS STORM WAS MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CHESTNUT RIDGE 245 PM
  CHRISTIAN CENTER AND CHADWICK BY 250 PM

  NUMEROUS REPORTS OF DOWNED TREES HAVE BEEN REPORTED WITH THIS LINE OF
  STORMS.


AVOID THE TEMPTATION OF TRYING TO CATCH A GLIMPSE OF A TORNADO.  IN
MANY CASES...BY THE TIME YOU SPOT A TORNADO IT MAY BE TOO LATE TO
PROTECT YOURSELF AGAINST ITS DANGERS.  SEEK SHELTER NOW AND REMAIN
PROTECTED UNTIL THE DANGER HAS PASSED.

TAGGART/LINDENBERG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 3, 4:26 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 4:26 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 AM CST SAT APR 3 1999

FORECAST ISSUES: SEVERE THUNDERSTORM POTENTIAL THIS MORNING.

WITH A TOUCH OF SEVERE WEATHER EARLIER THIS MORNING IN CHRISTIAN
COUNTY AND A WATCH BEING ISSUE FOR THE AREA...WL MAKE THIS AN
ABBREVIATED FORECAST DISCUSSION.

SEVERE THUNDERSTORMS WHICH DEVELOPED OVER THE ERN TX PNHDL AND IN
WRN KANSAS HAVE CONTINUE TO PROGRESS EAST OVERNIGHT ACROSS CENTRAL
KANSAS AND NORTHERN OKLAHOMA.

WHILE THE THUNDERSTORM LINE IS MOVING FARTHER AWAY FROM THE UPPER
JET SUPPORT...LOW LVL CONVERGENCE AND SOME HELP FROM AN
INTENSIFYING LOW LVL JET HAS ALLOWED STORMS TO PROPAGATE EAST.
I FEEL THAT MODERATE INSTABILITY ACROSS THE FORECAST AREA AND
EXPECTED LOW LVL MSTR CONVERGENCE WL ALLOW THESE STORMS TO CONTINUE
ACROSS OUR FORECAST AREA.  ADDITIONAL SHOWERS AND THUNDERSTORMS
APPEAR LIKELY THROUGHOUT THE DAY WITH GRADUAL IMPROVEMENT ACROSS THE
AREA LATER TONIGHT.

VESPER

In the hours before

Special weather statement, Apr 3, 9:21 AM CST, 5 hours 20 minutes before
MOZ095-103-104-041500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 AM CST SAT APR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR TANEY...STONE...
AND CHRISTIAN COUNTIES...

THUNDERSTORMS HAVE DECREASED IN INTENSITY THIS MORNING.  THUS...
THE SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS.

ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA TODAY.  SOME OF
THESE STORMS COULD BE SEVERE.

FOSTER
Special weather statement, Apr 3, 9:21 AM CST, 5 hours 20 minutes before
MOZ095-103-104-041500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 AM CST SAT APR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR TANEY...STONE...
AND CHRISTIAN COUNTIES...

THUNDERSTORMS HAVE DECREASED IN INTENSITY THIS MORNING.  THUS...
THE SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS.

ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA TODAY.  SOME OF
THESE STORMS COULD BE SEVERE.

FOSTER
Local storm report, Apr 3, 12:06 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    WINONA                    MO    1 INCH HAIL
04/03/99   SHANNON

0610 AM    EMBREE                    MO    .75 INCH HAIL
04/03/99   WRIGHT

0610 AM    2 E HUGGINS               MO    .75 INCH HAIL
04/03/99   TEXAS

0840 AM    REEDS SPG                 MO    FLOOD
04/03/99   STONE                           HIGHWAY 13 NE OF REED
                                           SPRINGS FLOODED

0930 AM    SPOKANE                   MO    FLOOD
04/03/99   CHRISTIAN                       LOW LYING AREAS NEAR
                                           SPOKANE FLOODED
Special weather statement, Apr 3, 1:00 PM CST, 1 hour 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1 PM CST SAT APR 3 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS AND FLASH FLOODING POSSIBLE THIS AFTERNOON
AND EVENING...

ADDITIONAL THUNDERSTORMS WILL MOVE NORTHEAST OUT OF EASTERN OKLAHOMA
AND WESTERN ARKANSAS THIS AFTERNOON.  THE SHOWERS THIS MORNING
STABILIZED THE AIRMASS SOMEWHAT ACROSS THE AREA...BUT INSTABILITY
WILL INCREASE AGAIN DURING THE AFTERNOON.  THUNDERSTORMS WILL BE
ENHANCED BY INCREASING WINDS ALOFT THAT WILL MOVE ACROSS THE REGION
LATER THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WITH THESE STORMS.

THE STORMS WILL ALSO PRODUCE HEAVY RAIN OVER PORTIONS OF SOUTH
CENTRAL AND SOUTHWEST MISSOURI.  HEAVY RAIN ON ALREADY SATURATED SOIL
COULD PRODUCE FLASH FLOODING.

THE THUNDERSTORMS WILL COME TO AN END LATER THIS EVENING AS A COLD
FRONT MOVES EASTWARD ACROSS THE OZARKS.

SPOTTER GROUPS SHOULD MONITOR WEATHER CONDITIONS CLOSELY AND BE
PREPARED FOR ACTIVATION THIS AFTERNOON.

FOSTER
Special weather statement, Apr 3, 2:07 PM CST, 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CST SAT APR 3 1999

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 7 PM FOR THE FOLLOWING
COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI.

CHRISTIAN      STONE        TANEY
DENT           DOUGLAS      HOWELL
OREGON         OZARK        SHANNON
TEXAS          SHANNON      WRIGHT

A LINE STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE GREATEST THREAT FROM THESE
STORMS.

HEAVY RAIN PRODUCED BY THESE STORMS COULD ALSO PRODUCE FLASH
FLOODING.

STAYED TUNED FOR THE LATEST STATEMENTS AND WARNINGS.

FOSTER
Special weather statement, Apr 3, 2:07 PM CST, 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CST SAT APR 3 1999

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 7 PM FOR THE FOLLOWING
COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI.

CHRISTIAN      STONE        TANEY
DENT           DOUGLAS      HOWELL
OREGON         OZARK        SHANNON
TEXAS          SHANNON      WRIGHT

A LINE STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE GREATEST THREAT FROM THESE
STORMS.

HEAVY RAIN PRODUCED BY THESE STORMS COULD ALSO PRODUCE FLASH
FLOODING.

STAYED TUNED FOR THE LATEST STATEMENTS AND WARNINGS.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:53 AM CSTSevere Thunderstorm WarningSGFChristian47 min
Apr 3, 5:55 AM CSTSevere Thunderstorm WarningSGFTexas, Wright45 min
Apr 3, 6:08 AM CSTSevere Thunderstorm WarningSGFShannon47 min
Apr 3, 6:51 AM CSTSevere Thunderstorm WarningSGFStone49 min
Apr 3, 7:14 AM CSTFlash Flood WarningSGFStone3 hr
Apr 3, 7:36 AM CSTFlash Flood WarningSGFChristian3 hr
Apr 3, 10:21 AM CSTFlash Flood WarningSGFStone4 hr
Apr 3, 1:51 PM CSTSevere Thunderstorm WarningSGFBarry, Stone49 min
Apr 3, 2:06 PM CSTTornado WarningSGFStone34 min
Apr 3, 2:13 PM CSTTornado WarningSGFTaney32 min
Apr 3, 2:29 PM CSTSevere Thunderstorm WarningSGFChristian61 min
Apr 3, 2:45 PM CSTSevere Thunderstorm WarningSGFTaney35 min
Apr 3, 2:56 PM CSTFlash Flood WarningSGFChristian, Stone, Taney4 hr
Apr 3, 2:56 PM CSTSevere Thunderstorm WarningSGFDouglas, Webster49 min
Apr 3, 3:13 PM CSTSevere Thunderstorm WarningSGFOzark62 min
Apr 3, 3:13 PM CSTSevere Thunderstorm WarningSGFWright62 min
Apr 3, 3:22 PM CSTSevere Thunderstorm WarningSGFOregon63 min
Apr 3, 3:55 PM CSTSevere Thunderstorm WarningSGFLaclede, Texas65 min
Apr 3, 4:10 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark65 min
Apr 3, 4:23 PM CSTSevere Thunderstorm WarningSGFOregon47 min
Apr 3, 4:42 PM CSTSevere Thunderstorm WarningSGFDent63 min
Apr 3, 5:06 PM CSTSevere Thunderstorm WarningSGFOregon64 min
Apr 3, 5:12 PM CSTFlash Flood WarningSGFOregon4 hr

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.